Methotrexate

Hiya

This past Saturday I took my fourth dose of MTX- now on the required dose. The 2 weeks before, I felt rough both weeks. My ESR was raised so upped steroids and that helped last week.

However, I took the dose Saturday and felt wiped out within a couple of hours, and have felt awful all week. I can hardly walk up the stairs my calf muscles hurt and I ache all over. Calf muscles never been a problem. I feel dizzy and just yuk ...... my GP (Who is really nice), doesn't seem to give any serious consideration to side effects and says kindly, Oh don't put thought out there like that, lets give it 3 months before we make a decision.

The thought of feeling like I have flu for another 2 months is too much ...... any thoughts please guys?

I am meant to be having bloods again and appointment in the last week of April, that seems an awful long way away right now.

Many thanks in advance ......

Last edited by

15 Replies

oldestnewest
  • I hope someone who has taken mtx comes along with some advice for you. However I found this:

    rawarrior.com/methotrexate-...

  • Thanks HeronNS - will have a little looksie

  • My daughter injects with this drug on a Friday evening , she has RD this is her routine ,

    Carbohydrate meal before then takes a litre bottle of water to bed that night , drinks a lot on Saturday plus eating well. Her first 2months were rough

  • I've been on Methotraxate since early November and whilst I started off feeling a little unsettled by it (particularly my digestive system) things settled down fairly quickly and now I don't think that I can distinguish any issues that are created by the methotraxate from any of the effects of the pred or other things. From comments on this forum I think that I am quite lucky in my responses to all my medication but my experience has not been a problem

  • Hello - was on methotrexate until I realised every Wednesday I would take it and every Thursday I was weepy😕. Also my hair started thinning . When I gave it up I stopped weeping and my hair thickened up. Those side effects might be specific to me as haven't heard others mention it.

  • I gather it is very common to have a day or two of "methotrexate flu" after taking the dose. Some RA patients who have to take it to manage their RA will take it Friday night so they are able to work on Monday.

    Are you on enough folic acid? That is meant to help with more than "just" the sore mouth and ulcers side of things. Although the suggested dose is 1mg/day for 5 days or 5mg on one day, someone on another forum was recently told to take 5mg for 5 days and that helped.

    It is supposed to improve as time goes on but for me, if it made me feel so ill I would tell them I wasn't going to keep taking it. There is little evidence it does make a significant difference in PMR. It MAY help reduce the total pred dose and reduce the number of flares (how they established that I have no idea, reduce slowly enough and you won't have many!) - but it was found in the study that established those facts that there was no difference in the incidence of steroid-related side effects. So why bother with the side effects?

    clinexprheumatol.org/articl...

    Of course - you may be coming down with a real virus????

  • Thanks PMRpro - managed to get app this afternoon with GP and I am going to say I don't want to continue with it - 1 day I would accept but 4 - it's too much. Like most of us I have to juggle what I do anyway with the conditions/preds but I cannot do anything on tablet day and little on the three following.

    And there is no guarantee it will help ... just need to be brave and explain myself to GP!

  • It is all about Quality Of Life - and pred doesn't do a bad job most of the time. You are not alone in finding mtx and QOL don't always make good bedfellows. Losing half a week to it isn't very practical is it!

  • No it isn't. I was struggling last week but he wanted me to try for 3 months- easy to say when's it's not you taking the meds. Preds are difficult we know but they provide relief so a necessary evil. MTX as we know does not help the condition so seems to high a price to pay. Depression is round the corner if I continue like this ...... thanks for your comments 🙂

  • I have be on Methotrexate since last July - wasn't very happy but decided to give it a good go - things settled down after several months but have to say I never felt comfortable. After a flare up this year rheumy upped the dosage to 17.5mg and whoosh the nausea and generally feeling not well went up, I had two uti episodes/ having to take anti-bio meant stopping the meth and things started to settle down. However, my LFTs are now up especially my ALT [107 on 21/3] waiting for results from yesterdays bloods. I am seriously considering stopping as I feel I've given them a chance but 2 flare ups and raised levels don't fill me with glee. I would honestly advise you to follow your body's messages. Good luck xxx

  • That hardly sounds like the aim of the exercise does it?

  • Everything I've read indicates that methotrexate does not help one reduce their prednisone dosage. After I convinced my rheumy to stop all "extra" medications, I waited a couple of weeks and felt wonderful. Have since dropped 2 mg. of prednisone and God willing, will continue on this path. I had been stuck on 9 mg. for about a year and a half.

  • 2mgs !!! well done you ....... soon clum zero

  • Thank you all so much for your comments. I have seen my GP who suggested reducing the Dose of MTX but I have asked to come off it which he agreed. He then said, 'oh it was always a long shot!' I do really like my GP but I wonder if my Consultant and GP had to take these meds they would be quite so cavalier about prescribing them.

    So looking forward now to continuing a slow steady reduction of my preds.

    Thanks again

  • "I wonder if my Consultant and GP had to take these meds they would be quite so cavalier about prescribing them"

    I suspect not. I met a rheumy who has psoriatic arthritis at a meeting last year - she says how she relates to her patients has changed a lot.

You may also like...